Side-effects alert for all statin users: link to depression and memory loss?By Jenny Hope
Daily Mail, Last updated at 10:57 AM on 09th November 2009
New warning: Thousands of users of statins have suffered side effects
More than six million adults who are prescribed statins by their GPs will be told about five new ' undesirable effects' in leaflets issued with packets of the drugs.
These are sleep disturbances, memory loss, sexual dysfunction, depression and a rare lung disease that can kill if left untreated.
But some doctors have criticised delays by the Government's drug safety watchdog, the Medicines and Healthcare products Regulatory Agency.
The MHRA signalled the need for updated warnings in February last year but disagreements about the wording have held up the changes.
Dr Ike Iheanacho, editor of the Drug and Therapeutics Bulletin which conducts independent reviews of evidence on drugs, said most patients and doctors were unaware of the newly identified problems.
But he stressed that patients should not stop taking statins, which are credited with saving 10,000 lives a year by the British Heart Foundation.
Dr Iheanacho said: 'Statins are of unquestioned value in the prevention of cardiovascular events and are used by increasing numbers of people.
'However, when new data emerges on their unwanted effects, it is crucial that they are incorporated into the product information.'
A review of studies by the MHRA in February 2008 concluded there was enough evidence from clinical trials and patient reports to identify the new problems as a 'class effect'.
This means all statins may trigger the problems.
It found up to 12 per cent of patients taking part in one clinical trial suffered sleep disturbances such as insomnia, while 11 per cent of users in the same trial had depression and three per cent some level of memory loss.
Another study suggested 12 per cent of statin patients had erectile dysfunction. Overall, there was a much lower rate of side effects but, given the huge number of users, this would add up to thousands of patients being affected.
Very rarely statins may lead to interstital lung disease, which can cause respiratory failure if untreated.
Dr Iheanacho, in the latest issue of the Drug and Therapeutics Bulletin, said his inquiries showed the delay in updating leaflets was caused by one of the drug companies disagreeing with the proposed wording. 'This situation is unacceptable,' he added.
A spokesman for the MHRA said the time frame for the new leaflets would depend on 'movement in the supply chain' for the drugs. She said: 'Once the MHRA approves a new leaflet the company has three months to print and use it.'